Winter Storm, Fillmore
- When
- April 7, 1:45 AM CST to 2:45 PM CST
- Where
- Fillmore forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
An early spring snowstorm impacted southeast Minnesota, producing accumulations of 6 to 10 inches. 5 and 10 inches respectively at Brownsdale and Austin (Mower County).
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An early spring snowstorm impacted southeast Minnesota, producing accumulations of 6 to 10 inches. The heaviest snowfall was in locations near the Minnesota-Iowa border, which included 10.5 and 10 inches respectively at Brownsdale and Austin (Mower County). Canton and Whalan (Fillmore County) both received 10 inches, while 9.2 inches was reported at Stewartville (Olmsted County). East winds gusting to 30 mph caused near whiteout conditions at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 7, 12:58 AM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 AM CDT SUN APR 6 2003
.UPDATE...PRELIMINARY HEADLINES NOTICE...
WILL LEAVE HEADLINES AS IS WITH 4 AM PACKAGE FOR CONTINUITY
PURPOSES...THOUGH HAVE DOUBTS ABOUT ADVISORY FOR TIER OF COUNTIES
FROM DODGE/OLMSTED THRU LA CROSSE AND ADAMS/JUNEAU. SFC OBS OVER
SOUTHWESTERN MN HAVE INDICATED A VERY SHARP NORTHERN EDGE/CUTOFF TO
SNOW SINCE 03Z. 1SM -SN OVC003...WHILE 30 MILES TO THE NORTH 10SM
BKN050. APPEARS THIS CUTOFF ZONE WILL TRANSLATE EAST-SOUTHEAST
ACROSS THE FORECAST AREA TODAY...ALONG ABOUT HWY 14 ACROSS SOUTHEAST
MN...AND ALONG I-90 ACROSS WESTERN WI. WILL TREND TOTAL SNOWFALL
BACK IN THIS TIER OF COUNTIES...BUT AGAIN LEAVE ADVISORY AS IS.
.LSE...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING
TODAY...IAZ008>011-018-019-029-030-WIZ054-055-061.
WINTER WEATHER ADVISORY TODAY...MNZ086>088-094>096-
WIZ041>044-053.
RRSIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN TONIGHT...A WINTER WEATHER ADVISORY IS IN EFFECT ALONG AND SOUTH OF AN AUSTIN MINNESOTA TO TOMAH WISCONSIN LINE AFTER MIDNIGHT. ANOTHER LATE SEASON WINTER STORM WILL PUSH FROM THE PLAIN STATES AND ACROSS THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT. WHILE THE MAIN SURFACE LOW WILL BE WELL SOUTH...OVER THE TENNESSEE VALLEY...THE THE BEST UPPER LEVEL FEATURES...JET INTERACTION...AND LOW LEVEL WARMING WILL BE NORTH OVER THIS AREA. WITH COLD AIR ALREADY IN PLACE...AREAS OF SNOW ARE EXPECTED TO PUSH EAST NORTHEAST OUT OF IOWA THIS EVENING...PUSHING INTO SOUTHWEST WISCONSIN AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MONDAY...A WINTER WEATHER ADVISORY IN EFFECT ALONG AND SOUTH OF AN DODGE CENTER MINNESOTA TO TOMAH WISCONSIN LINE MONDAY. SNOW WILL CONTINUE TO FALL FOR MUCH OF MONDAY AS THE STORM SYSTEM MOVES OFF TO THE EAST NORTHEAST. THE MOST SIGNIFICANT SNOW ACCUMULATIONS WILL LIKELY OCCUR ON MONDAY MORNING...AND MAINLY OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. IN THOSE AREAS...TOTAL ACCUMULATIONS OF 6 OR MORE INCHES ARE POSSIBLE. NORTH OF THERE...TO A DODGE CENTER TO TOMAH LINE...3 TO 6 INCHES WILL BE POSSIBLE. SOME LIGHT SNOW WILL LINGER INTO MONDAY EVENING BEFORE ENDING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SNOWFALL REPORTS FOR TONIGHT AND MONDAY WILL BE GREATLY APPRECIATED. RIECK
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350915, 5350917, 5350919, 5350918, 5350916, 5350984.